Wisconsin, 2016Cold in Wisconsin, January 17, 2016
January 17, 2016 · NWS MKX · 1 event in 1 county or zone
The Milwaukee County Medical Examiner's Office diagnosed the death of a woman as hypothermia. Temperatures were below zero Fahrenheit with wind chill temperatures 20 below zero at the time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Milwaukee County Medical Examiner's Office diagnosed the death of a woman as hypothermia. Temperatures were below zero Fahrenheit with wind chill temperatures 20 below zero at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 17, 3:14 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 17, 3:14 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 AM CST SUN JAN 17 2016
.TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.
AREA OF MAINLY MID LEVEL CLOUDS...WITH SOME LOW LEVEL CLOUDS MIXED
IN...CONTINUES TO SLOWLY SHIFT TO THE EAST AND CLIP THE SOUTHEAST
COUNTIES. THIS SEEMS TO BE ASSOCIATED WITH A 500 MB VORTICITY
MAXIMUM SHIFTING SOUTHEAST THROUGH THE AREA. THERE IS ANOTHER
VORTICITY MAXIMUM UPSTREAM IN MINNESOTA THAT SHOULD SHIFT SOUTHEAST
THROUGH THE AREA TODAY. THIS MAY CONTINUE TO SUPPORT SOME CLOUDS
MOVING THROUGH THE NORTHEASTERN HALF OF THE AREA TODAY.
OTHERWISE...STRONG COLD AIR ADVECTION CONTINUES INTO TODAY...AS
ARCTIC HIGH PRESSURE SLIDES SOUTHEAST ACROSS THE NORTHERN AND
CENTRAL PLAINS. THE PRESSURE GRADIENT WILL REMAIN TIGHT OVER THE
REGION TODAY AND TONIGHT...AND WILL ALLOW FOR GUSTY WEST TO
NORTHWEST WINDS.
925 MB TEMPERATURE FIELDS SUGGEST HIGHS TODAY WILL STRUGGLE TO REACH
ZERO IN MOST OF THE AREA...EXCEPT ALONG LAKE MICHIGAN. ADJUSTED THE
BLENDED SHORT TERM MODEL GUIDANCE TEMPERATURES TO THIS FOR TODAY.
LOWS TONIGHT IN THE 5 BELOW TO 12 BELOW ZERO RANGE EAST TO WEST
ACROSS THE AREA ARE SUPPORTED BY 925 MB TEMPERATURE FIELDS IN
MODELS...SO ADJUSTED SHORT TERM BLENDED MODEL GUIDANCE IN THIS
DIRECTION.
BITTER COLD WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED
TODAY AND TONIGHT WITH THE EXPECTED VERY COLD TEMPERATURES AND GUSTY
WINDS. THUS...THE WIND CHILL ADVISORY WILL CONTINUE.
.MONDAY AND TUESDAY...FORECAST CONFIDENCE...HIGH
A STRONG ARCTIC HIGH WILL CONTINUE TO SETTLE INTO THE AREA THOUGH
EARLY WEEK...BRINGING DRY BUT VERY CHILLY CONDITIONS TO SOUTHERN
WISCONSIN. COMPARED TO TODAY...IT WILL BE A LITTLE MILDER
MONDAY...BUT HIGHS WILL STILL ONLY BE IN THE SINGLE DIGITS ABOVE
ZERO...WITH WIND CHILLS TOPPING OUT IN THE -10 TO -15 RANGE.
TEMPS WILL RECOVER A LITTLE MORE TUESDAY...WITH HIGHS EXPECTED TO
HIT THE LOW TO MID TEENS. THE HIGH WILL BE OVERHEAD...WHICH WILL
AT LEAST RESULT IN LIGHTER WINDS TO GO ALONG WITH A GOOD AMOUNT OF
SUNSHINE.
.TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
MODELS ARE SWINGING A SHORTWAVE THROUGH THE AREA TUE NIGHT AND
WED...POSSIBLY BRINGING A QUICK SHOT OF LIGHT SNOW. UP TO AN INCH
OR OF ACCUMULATION LOOKS POSSIBLE GIVEN CURRENT MODELS. MODELS
STILL STRUGGLING WITH TIMING AND STRENGTH OF THIS WAVE..SO KEPT
MAINLY CHANCE POPS GOING. TEMPS WILL CONTINUE WARMING INTO
WEDNESDAY...THOUGH STILL FALLING A FEW DEGREES SHORT OF NORMAL
VALUES.
.THURSDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM
HIGH PRESSURE WILL BUILD BACK INTO THE AREA FOR THE END OF THE WEEK.
WILL PROBABLY SEE A WEAK SHORTWAVE OR TWO MOVE THROUGH...BUT THESE
WAVES CURRENTLY LOOK PRETTY DRY PER 00Z GUIDANCE. MAY SEE A
LITTLE LAKE EFFECT SNOW IN THE FAR EAST THURSDAY NIGHT AND FRIDAY.
EXPECTING TEMPS TO RECOVER TO AROUND NORMAL VALUES FOR THURSDAY
AND FRIDAY...POSSIBLY EVEN CLIMBING TO A LITTLE ABOVE NORMAL BY
SATURDAY.
&&
.AVIATION/12Z TAFS/...
MAY SEE MAINLY MID LEVEL CLOUDS MOVE ACROSS THE EASTERN TAF SITES
TODAY...THEN CLEAR OUT FOR TONIGHT. OTHERWISE...MOSTLY CLEAR SKIES
ARE EXPECTED. GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED TODAY AND
TONIGHT. GUSTS UP TO 20 KNOTS ARE EXPECTED AT MADISON TODAY...AND 20
TO 25 KNOTS AT THE EASTERN SITES. GUSTS WILL BE IN THE 15 TO 20 KNOT
RANGE TONIGHT.
&&
.MARINE...
SMALL CRAFT ADVISORY CONTINUES ACROSS THE NEARSHORE WATERS OF LAKE
MICHIGAN TODAY AND TONIGHT...WITH GUSTY WEST TO NORTHWEST WINDS OF
25 TO 30 KNOTS. THE TIGHT PRESSURE GRADIENT OVER THE REGION WILL
CONTINUE TO SUPPORT THESE GUSTS. HIGH WAVES OVER 4 FEET AND
FREEZING SPRAY WILL REMAIN OVER THE OPEN WATERS OF LAKE MICHIGAN.
THE SMALL CRAFT ADVISORY WAS EXTENDED INTO MONDAY EVENING...AS WEST
TO NORTHWEST WIND GUSTS SHOULD BE IN THE 22 TO 25 KNOT RANGE. THE
PRESSURE GRADIENT IS SLOW TO WEAKEN DURING THIS PERIOD...BEFORE
GUSTS FINALLY FALL BELOW 22 KNOTS AROUND 03Z TUESDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL NOON CST MONDAY FOR WIZ046-047-051-052-
056>060-062>072.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CST MONDAY FOR LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...WOOD
MONDAY THROUGH SATURDAY...DDVHazardous weather outlook, Jan 17, 3:46 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 AM CST SUN JAN 17 2016
WIZ046-047-051-052-056>060-062>072-181000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
346 AM CST SUN JAN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
FRIGID AIR WILL REMAIN OVER WISCONSIN. GUSTY WEST TO NORTHWEST
WINDS WILL BRING BITTER COLD WIND CHILLS OF 20 BELOW TO 30 BELOW
ZERO. A WIND CHILL ADVISORY REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WIND CHILL ADVISORY CONTINUES THROUGH MONDAY MORNING...AS THE
FRIGID AIR AND GUSTY WINDS LINGER. WIND CHILLS WILL RANGE BETWEEN
20 BELOW TO 30 BELOW ZERO UNTIL NOON ON MONDAY. WIND CHILL
TEMPERATURES WILL THEN RANGE FROM 10 BELOW TO 20 BELOW ZERO FROM
MONDAY AFTERNOON INTO TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-181000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
346 AM CST SUN JAN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY CONTINUES FOR BRISK WEST TO NORTHWEST
WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SMALL CRAFT ADVISORY WILL CONTINUE INTO MONDAY EVENING...AS
BRISK WEST TO NORTHWEST WINDS CONTINUE. FREEZING SPRAY WILL BE
POSSIBLE OVER THE OPEN WATERS...WHERE WAVES WILL BE HIGHER.
WOOD
WWW.WEATHER.GOV/MKX
Cold/Wind Chill, Milwaukee
- When
- January 17, 4:25 AM CST to 9:00 AM CST
- Where
- Milwaukee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
The Milwaukee County Medical Examiner's Office diagnosed the death of a woman as hypothermia. Temperatures were below zero Fahrenheit with wind chill temperatures 20 below zero at the time. Video from a business recorded her collapsing in front of a home around 4:25 a.m. She was not dressed properly for the bitter cold and was found by a passerby around 9:00 a.m.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 17, 20162 deaths · 7 injured · $12 million · EF2 · 13 events
- Winter Weather in Delaware, January 17, 20161 death · 1 injured · 3 events
- Lake-Effect Snow in Ohio, January 17 to 19, 2016$1.1 million · 4 events
- Lake-Effect Snow in Pennsylvania, January 17 to 19, 2016$700,000 · 3 events
- Lake-Effect Snow in New York, January 17 to 19, 2016$221,000 · 9 events
- Tornado in Florida, January 17, 2016$100,000 · EF1 · 1 event
- Heavy Snow and Damaging Winds in California, January 17 to 20, 2016$100,000 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 17, 201651 kt wind · 11 events
- Winter Weather in New Jersey, January 17, 20169 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 17, 20168 events
- Extreme Cold in Wisconsin, January 17, 20168 events
- Extreme Cold and Cold in Iowa, January 17, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614453.